Wildfire, Northern Panhandle
- When
- September 5, 2:37 PM PST to September 30, 12:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Lightning sparked a wildfire near the Selkirk Crest, about 20 miles northwest of Bonners Ferry. Dry and breezy conditions fanned the flames as the fire grew to 600 acres on September 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Lightning sparked a wildfire near the Selkirk Crest, about 20 miles northwest of Bonners Ferry. Dry and breezy conditions fanned the flames as the fire grew to 600 acres on September 16th. The wildfire burned in heavy fuels consisting of mixed conifer forest. The steep mountainous terrain made the fire difficult to fight and remained active through the end of the month with a total of 727 acres consumed. Two private structures were threatened, but no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 5, 1:08 PM PST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 208 PM PDT MON SEP 5 2011 .SYNOPSIS... ABOVE AVERAGE TEMPERATURES WILL BE LIKELY FOR THE NEXT SEVEN TO TEN DAYS. THE HOTTEST WEATHER IS EXPECTED TO ARRIVE WEDNESDAY AND PERSIST INTO AT LEAST THE WEEKEND. BY THURSDAY...PLACES LIKE SPOKANE...WENATCHEE...AND EPHRATA WILL BE FLIRTING WITH RECORD HIGH TEMPERATURES...AND RECORDS MAY BE THREATENED THROUGH AT LEAST THE WEEKEND. && .DISCUSSION... FOR TONIGHT...HIGH PRESSURE WILL LEAD TO CLEAR SKIES AND TEMPERATURES SIMILAR TO LAST NIGHT...ALBEIT A DEGREE OR TWO WARMER. A WEAK DISTURBANCE AND ACCOMPANYING CLOUD COVER SHOULD REMAIN OVER OREGON THROUGH THE NIGHT. /NEUMAN TUESDAY THROUGH WEDNESDAY NIGHT...THE DOMINANT UPPER LEVEL RIDGE OVER THE WESTERN U.S. WILL ONLY GET STRONGER OVER THIS TIME PERIOD. THIS WILL PROVIDE CLEAR SKIES...CONTINUED DRY WEATHER AND UNSEASONABLY WARM TEMPERATURES TO PERSIST. BY WEDNESDAY AFTERNOON THERE IS A CHANCE THAT AT LEAST A COUPLE OF MAX TEMPERATURE RECORDS COULD BE IN JEOPARDY PARTICULARLY IN WENATCHEE AND SPOKANE. /AC THURSDAY THROUGH MONDAY...UNSEASONABLY WARM AND DRY CONDITIONS WILL CONTINUE ACROSS THE INLAND NORTHWEST AS A LARGE RIDGE OF HIGH PRESSURE GRIPS THE REGION. THERE ARE A COUPLE OF WEATHER DISTURBANCES THAT WILL LIFT NORTH FROM CALIFORNIA INTO OREGON AND TRY TO OVERTAKE THE RIDGE...BUT THE SPAN OF THE HIGH PRESSURE WILL DIFFICULT TO OVERCOME. THE ATMOSPHERE WILL REMAIN QUITE DRY OVER THE INLAND NORTHWEST ESPECIALLY IN THE LOW AND MID LEVELS. ANTICIPATE SOME HIGH LEVEL CLOUDS TO DRIFT IN FROM ISOLATED CONVECTION TO THE SOUTH. THE BIG STORY WILL BE TEMPERATURES. NORMAL TEMPERATURES FOR EARLY SEPTEMBER ARE IN THE MID 70S. BASED ON 850MB TEMPERATURES IN THE MID 20S CELSIUS BEING MIXED TO THE SURFACE AT LEAST THROUGH THE WEEKEND...IT IS CONCEIVABLE TO SEE DAYTIME HIGHS WELL INTO THE 90S...SOME 20 DEGREES ABOVE NORMAL. BY EARLY NEXT WEEK...IT LOOKS LIKE THE SEPTEMBER HEATWAVE WILL WEAKEN AS THE MODELS SHOW A GRADUAL COOLING TREND TO DEVELOP AS THE UPPER LEVEL RIDGE FLATTENS OUT. /RFOX. && .AVIATION... 18Z TAFS...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OREGON TODAY. CLOUDS AND THUNDERSTORMS ASSOCIATED WITH THIS DISTURBANCE WILL REMAIN WELL SOUTH OF THE INLAND NORTHWEST. EXPECT VFR CONDITIONS WITH LIGHT AND THE TYPICAL DIURNAL WINDS AT ALL TAF SITES THROUGH 18Z TUESDAY. /NEUMAN && .CLIMATE... ...RECORD HIGH TEMPERATURES ARE IN JEOPARDY THIS WEEK... ...HERE IS A LIST OF RECORD HIGH TEMPERATURES AND THE YEAR OF THE RECORD FOR VARIOUS AIRPORTS FROM AROUND THE REGION FOR THE UPCOMING WEEK... LOCATION...............9/7......9/8......9/9......9/10......9/11... EPHRATA..............94/1990..94/1969..95/1963...94/1987...99/1953 LEWISTON............106/1944.102/1944.103/1944..102/1944..103/1944 MOSES LAKE...........92/1958..92/1969..90/1981...95/1963...97/1953 OMAK.................93/2006..96/1998..95/1940...92/1969...97/1940 PULLMAN..............96/1998..94/1990..92/1981...95/1958...95/1953 SPOKANE..............95/1944..93/1944..93/1935...93/1963...94/1944 WENATCHEE............93/1963..93/1993..95/1963...93/1993...94/1973 && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 54 87 55 92 58 93 / 0 0 0 0 0 0 COEUR D'ALENE 47 87 49 92 52 93 / 0 0 0 0 0 0 PULLMAN 43 88 44 93 48 94 / 0 0 0 0 0 0 LEWISTON 56 94 57 98 59 99 / 0 0 0 0 0 0 COLVILLE 43 90 45 94 48 97 / 0 0 0 0 0 0 SANDPOINT 38 85 39 89 42 91 / 0 0 0 0 0 0 KELLOGG 47 86 45 91 51 92 / 0 0 0 0 0 0 MOSES LAKE 49 90 51 94 55 96 / 0 0 0 0 0 0 WENATCHEE 57 90 58 93 62 94 / 0 0 0 0 0 0 OMAK 47 91 49 93 55 96 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 635 AM PDT MON SEP 5 2011 IDZ001>004-026-027-WAZ031>038-041>044-061400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 635 AM PDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344177.